MAUDE Adverse Event Report: PENUMBRA, INC. POD PACKING COIL; HCG, KRD

PENUMBRA, INC. POD PACKING COIL; HCG, KRD
Catalog Number RBYPODJ60
Medical Device Problem Codes Physical Resistance/Sticking (4012); Premature Separation (4045)
Health Effect - Clinical Codes No Consequences Or Impact To Patient (2199); No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 09/02/2020
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
This device is available for return.A follow up mdr will be submitted upon completion of the device investigation.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure in the internal iliac artery using ruby coils, pod packing coils (podjs), and lantern delivery microcatheters (lantern).During the procedure, while advancing a ruby coil through a lantern, the ruby coil unintentionally detached.Therefore, the lantern containing the detached ruby coil was removed, and the ruby coil was flushed out.The lantern was noted to be kinked and therefore, was not used for the remainder of the procedure.The physician continued with the procedure and implanted another ruby coil using a new lantern.Subsequently, while advancing a podj through the lantern, the physician experienced resistance, and the podj unintentionally detached.Therefore, the lantern containing the detached podj was removed, and the podj was taken out.It was reported that the detached podj was observed to be hanging by the underlying nylon upon removal of the lantern.The procedure was completed using another podj and the same lantern.There was no report of an adverse effect to the patient.
 
Additional Manufacturer Narrative
Results: the stretch resistant wire (sr wire) was fractured, and the proximal constraint sphere was not present on the proximal end of the embolization coil.The embolization coil was unraveled and had offset coil winds along its length.The pusher assembly was not returned for evaluation.Conclusions: evaluation of the returned ruby coil confirmed that the embolization coil was detached from its pusher assembly and revealed that the pet lock was intact, and the pull wire was within the ddt.If the ruby coil is retracted against resistance, the pusher assembly may become elongated and the pull wire may retract out of the ddt and allow the embolization coil to detach from the pusher assembly.The resistance was likely contributed by the kinked lantern that was identified in the complaint.Further investigation of the device revealed offset coil winds along the length of the embolization coil and kinks on the pusher assembly.This damage was likely incidental to the complaint.Evaluation of the returned podj embolization coil revealed that the sr wire was fractured, and the embolization coil was unraveled.If the podj is forcefully retracted against resistance, damage such as this may occur.The root cause of the reported resistance could not be determined.Further evaluation of the device revealed offset coil winds along the length of the embolization coil.This damage was likely incidental tot the complaint.Penumbra coils are visually inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.Please note that the following section was inadvertently missed on the initial mfr report and is being included on this follow-up #01 mfr report: 3005168196-2020-01611.1.Section h.Box 10/11.Narrative/corrected data.This report is associated with mfr report numbers: 1.3005168196-2020-01610, 2.3005168196-2020-01612.

Brand Name
POD PACKING COIL
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key10609959
Report Number3005168196-2020-01611
Device Sequence Number1281914
Product Code HCG
UDI-Device Identifier00814548016733
UDI-Public00814548016733
Combination Product (Y/N)Y
Initial Reporter CountryUK
PMA/510(K) Number
K141134
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 09/02/2020
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue NumberRBYPODJ60
Device Lot NumberF98133
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer11/02/2020
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Initial Date Received by Manufacturer 09/02/2020
Supplement Date Received by Manufacturer11/12/2020
Initial Report FDA Received Date09/30/2020
Supplement Report FDA Received Date11/28/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Date Report Sent to FDA01/01/2005